Since starting medical school, sitting in an auditorium and learning from lectures has been a mainstay of my preclinical education. Although I gain a lot from the lectures as an auditory learner, I have enjoyed being able to go beyond the traditional classroom through various small group sessions that have been incorporated into the curriculum. I have been able to learn in a more interactive setting as I practice history taking, physical exam skills, and differential diagnosis brainstorming and go through pathology cases with my classmates. Nevertheless, my most unique small group experience has been the human patient simulation experience in my pharmacology course.
In the human patient simulation experience, I worked with five of my classmates to determine the cause of our patient’s drug overdose and to administer the appropriate treatment. Before going into the session we had assigned roles for each person such as lead physician, secondary physicians, pharmacist, laboratory specialist, and reporter. By doing so, we ensured that each team member could contribute to the patient’s care in a meaningful way.
Walking into one of the rooms at the Center for Human Simulation and Patient Safety was like entering a typical hospital room. I noticed the gowned patient in the bed, the vitals monitor, and assorted medical equipment. Although our patient was a mannequin, he could blink, breathe, produce a pulse in various parts of his body, and even talk! My team and I initially took the relevant vital signs, including blood pressure, heart rate, respiration rate, pupil size, and abdominal activity. Consequently, we noticed that his heart rate was significantly increased and his pupils were dilated. Yet, these vital signs were not enough to figure out what was going on. We asked questions to probe more deeply about his symptoms, and found out that he was experiencing dry mouth, weird dreams, and had eaten some mysterious flowers from his friend Jimmy. After discussing the different possibilities, we thought that the patient’s symptoms could be attributed to atropine, most likely found in the flowers that he ate. With three minutes to spare, we administered the antidote to atropine poisoning and the patient’s adverse symptoms began to reverse.
By working together, my team and I were able to pool our collective pharmacology knowledge and apply it in a clinically relevant way. It may not have been a real patient, but the simulated scenario taught me the importance of collaboration and teamwork in establishing an effective care plan for a patient. The lessons from this pharmacology simulation experience have been valuable and I hope to do more simulations in the future.